Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Sioux Falls, SD

May 31, 2023O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at May 31, 2023, 3:40 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 3:40 PM CDT (20:40 UTC)
Expired
May 31, 2023, 6:45 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WGUS53 KFSD 312040
FFWFSD
IAC141-167-312345-
/O.NEW.KFSD.FF.W.0001.230531T2040Z-230531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
340 PM CDT Wed May 31 2023

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Western O'Brien County in northwestern Iowa...
  East Central Sioux County in northwestern Iowa...

* Until 645 PM CDT.

* At 340 PM CDT, Emergency Management reported street flooding in 
  Sheldon around 3:00 PM. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sheldon, Sanborn, Hospers, Granville and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4310 9592 4326 9578 4326 9576 4326 9567
      4326 9564 4326 9562 4326 9559 4326 9557
      4296 9575 4296 9586 4296 9591 4296 9592

FLASH FLOOD...OBSERVED

$$

SST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:05 PM CDT, 35 minutes earlier.

Area forecast discussion, May 31, 3:05 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
305 PM CDT Wed May 31 2023

.SHORT TERM...(This Evening through Thursday night)
Issued at 251 PM CDT Wed May 31 2023

Compact wave sliding north through northeast SD late this
afternoon, with a weak boundary trailing southward into southwest
MN/northwest IA. Beyond the boundary and instability (MLCAPE in
the 1500-2000 J/kg range), little in the way of forcing to
support sustained storms. However, instability combined with weak
shear has been enough to support pulsy storms in the vicinity of
the boundary, with the strongest of these capable of marginal
severe wind/hail and locally heavy rainfall.

These storms should weaken as we approach sunset, but could see
spotty non-severe showers/storms linger east of I-29 into the
overnight.

Similar scenario for Thursday, though with no obvious boundary on
which to focus storm potential. Expect to see little if any storm
activity in the morning with scattered, marginally strong-severe
storms popping up through the afternoon/early evening.

.LONG TERM...(Friday through Wednesday)
Issued at 251 PM CDT Wed May 31 2023

FRIDAY-SUNDAY: Broad upper ridging across the western Great Lakes
and Upper Mississippi Valley Friday, with elongated trough from the
Pacific Northwest to the central/southern Rockies. The upper ridge
is forecast to slowly retrograde westward into the northern Plains
and southern Canadian Prairies through the upcoming weekend. With
this ridge in place, large scale lift to support organized showers
and storms will be limited. However, pattern remains conducive to
diurnally-driven activity, largely non-severe with very limited deep
layer shear, but with brief heavy rain possible as precipitable
water remains near/above the 90th percentile of climatology. Will
continue to carry pops through this period, primarily during the
afternoon/evening hours. However, feel that the 60-70% pops seen in
the NBM are too high given the scattered/pulsy nature of expected
activity. Thus have coordinated with neighboring offices to scale
daytime pops back into the chance (30-50%) range for Friday and
Saturday, with lower values (10-30%) during the overnight/morning
hours.

MONDAY-WEDNESDAY: Little meaningful change in the pattern early next
week, with the upper ridge remaining prominent across the nation's
mid-section. Western trough does slide slowly westward toward the
California coast, limiting the potential for weak waves sliding up
the eastern side of the trough, and thus precipitation chances for
this period appear even lower than discussed above for the weekend.

Temperatures throughout the mid-long range period will remain above
normal, with lows in the upper 50s to mid 60s and highs in the mid
80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1244 PM CDT Wed May 31 2023

Line of showers/weak thunderstorms moving through Hwy 81/I-29
corridor to start this TAF period could produce some gusty winds
and brief heavy rainfall. Line approaching KFSD is weakening, but
could produce a brief shower or stray lightning strike within the
first hour of this new TAF period. Beyond that, better potential
for scattered storms through the afternoon/evening looks to be
east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX
TAF sites.

Largely diurnally driven storms should diminish toward sunset,
with a chance of MVFR stratus moving in from the south toward
sunrise. Confidence in this and any associated showers/storms late
in this period is low, and thus will stick with VFR conditions and
no precip mention for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 31, 3:44 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Wed May 31 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
344 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and tonight.
A few stronger storms this afternoon and early evening could
produce hail up to the size of quarters and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be continued chances for primarily late afternoon and
evening thunderstorms Thursday into the weekend. At this time,
severe weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Rogers

In the hours before

Local storm report, May 31, 2:57 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             1 E Sheldon             43.18N 95.83W
05/31/2023  E0.70 inch       O'Brien            IA   Emergency Mngr

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:52 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux23 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.